Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 5, NWS Los Angeles, CA

August 1, 2011Los Angeles County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at Aug 1, 2011, 5:11 PM PDT for Los Angeles County, California. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2011, 5:11 PM PDT (00:11 UTC)
Expired
Aug 1, 2011, 5:30 PM PDT
In force
19 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon

County Los Angeles County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2011-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2011-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WUUS56 KLOX 020011
SVRLOX
CAC037-020030-
/O.NEW.KLOX.SV.W.0005.110802T0011Z-110802T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OXNARD CA
511 PM PDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 530 PM PDT

* AT 509 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME SOUTHEASTERN KERN COUNTY...OR 29 MILES EAST OF LANCASTER...
  AND MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT NORTHEASTERN LOS 
  ANGELES COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3476 11767 3477 11771 3483 11771 3483 11767
      3482 11766 3479 11766
TIME...MOT...LOC 0010Z 187DEG 19KT 3484 11770

$$

HALL
2 follow-up statements
990 
WWUS56 KLOX 020018
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
518 PM PDT MON AUG 1 2011

CAC037-020030-
/O.CON.KLOX.SV.W.0005.000000T0000Z-110802T0030Z/
LOS ANGELES CA-
518 PM PDT MON AUG 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM PDT
FOR EXTREME NORTHEASTERN LOS ANGELES COUNTY...

AT 514 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER EXTREME NORTHEASTERN LOS ANGELES COUNTY...OR ABOUT 30 
MILES NORTHEAST OF LANCASTER...MOVING NORTH AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3476 11767 3477 11771 3483 11771 3483 11767
      3482 11766 3479 11766
TIME...MOT...LOC 0016Z 187DEG 19KT 3487 11770

$$

HALL
412 
WWUS56 KLOX 020029
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
529 PM PDT MON AUG 1 2011

CAC037-020039-
/O.EXP.KLOX.SV.W.0005.000000T0000Z-110802T0030Z/
LOS ANGELES CA-
529 PM PDT MON AUG 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN LOS
ANGELES COUNTY WILL EXPIRE AT 530 PM PDT...

THIS STORM HAS MOVED NORTH INTO KERN COUNTY.

LAT...LON 3476 11767 3477 11771 3483 11771 3483 11767
      3482 11766 3479 11766
TIME...MOT...LOC 0029Z 187DEG 19KT 3494 11769

$$

HALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:00 PM PDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 1, 2:00 PM PDT, 3 hours 11 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
200 PM PDT MON AUG 1 2011

.SYNOPSIS...
LINGERING MONSOONAL MOISTURE WILL CONTINUE THROUGH THIS EVENING WITH
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND
DESERTS. A TROUGH OF LOW PRESSURE WILL SLOWLY DROP INTO NORTHERN
CALIFORNIA AND THE HIGH PRESSURE WILL MOVE SLIGHTLY EASTWARD FROM
TUESDAY THROUGH THE WEEKEND...BRINGING DRY WEATHER TO THE AREA.
TEMPERATURES WILL REMAIN WARM THROUGH WEDNESDAY...THEN DROP A FEW
DEGREES EACH DAY THROUGH THE END OF THE WEEK. ANOTHER WARMING TREND
ON TAP FOR EARLY NEXT WEEK.

&&

.SHORT TERM (TODAY-THURSDAY)...
TEMPERATURES SOARING TODAY...WITH MOST AREAS UP 5-10 DEGREES FROM
24HRS AGO. DESPITE THE SLOWLY SAGGING TROUGH TO THE NORTH...NEAR
NEUTRAL ONSHORE GRADIENTS COUPLED WITH PRISTINELY CLEAR SKIES WON
OUT...AND A FEW VALLEY SPOTS HAVE ALREADY HIT THE TRIPLE DIGIT MARK.
A FEW MOSTLY FLAT CU ARE BUILDING IN THE MTNS...AND WITH A FEW MORE
HOURS OF MAX HEATING LEFT IN THE DAY...WILL KEEP THE VERY SLIGHT
CHANCE FOR THUNDERSTORMS GOING THROUGH THE EVENING.

LITTLE CHANGE EXPECTED ON TUE...WITH SIMILARLY HOT TEMPERATURES AND
MINIMAL MARINE LAYER INFLUENCE. OTHER THAN THE ALWAYS PRESENT MARINE
LAYER WILDCARD...SOME DEBRIS CLOUDS FROM CONVECTION OVER NRN BAJA
COULD STREAM OVER LA AND VENTURA COUNTIES TOMORROW...WHICH WOULD
DROP TEMPERATURES A COUPLE OF DEGREES. KEEPING THE FORECAST FREE OF
THUNDERSTORM MENTIONABLES ON TUE...BUT THE DEBRIS CLOUDS AND
ASSOCIATED MOISTURE WILL RESULT IN MODEST K-INDEX VALUES THAT
INDICATE THAT THUNDERSTORM CHANCES ARE CERTAINLY MORE THAN ZERO.
LATER SHIFTS MIGHT FEEL MOTIVATED TO PENCIL IN SLIGHT CHANCES. AFTER
TUE HOWEVER...THE MOISTURE TAP SHOULD BE CUTOFF FOR THE REST OF THE
WEEK.

AS THE TROUGH TO THE NORTH SAGS INTO NRN CALIFORNIA WED AND THU...A
MODEST COOLING TREND IS ON TAP. COOLING WILL BE FOCUSED OVER THE
COASTS ON WED AS STRENGTHENING ONSHORE GRADIENTS SHOULD HELP TO
INCREASE LOW CLOUD AND FOG COVERAGE...BUT INLAND SECTIONS WILL
REMAIN HOT. BY THU...ALL AREAS LOOK COOLER AS THE TROUGH ASSERTS
ITSELF...AND JUST BELOW SEASONAL NORMALS.

BREEZY ONSHORE WINDS ARE EXPECTED THROUGH WED NEAR THE COAST THANKS
TO THE HOT INLAND TEMPERATURES. BREEZY NORTHERLY CANYON WINDS OVER
SBA COUNTY ARE ALSO EXPECTED EACH EVENING THROUGH THURSDAY...WHICH
SHOULD KEEP TEMPERATURES UP AND THE MARINE LAYER DOWN ALONG THE
SOUTH COAST.

.LONG TERM (FRIDAY-MONDAY)...
LITTLE CHANCE FRI THROUGH THE WEEKEND...AS THE TROUGH TO THE NORTH
MOVES LITTLE AND THE RIDGE STAYS OFF TO THE EAST. NEAR BUT JUST
BELOW SEASONAL NORMAL TEMPERATURES ARE EXPECTED...WITH COASTAL LOW
CLOUDS AND FOG. EVENTUALLY THE TROUGH WILL SCOOT TO THE NORTHEAST
AND THE RIDGE WILL BUILD WESTWARD TOWARD CALIFORNIA. DECENT
AGREEMENT RIGHT NOW BETWEEN THE EXTENDED MODELS FOR THAT SHIFT TO
BEGIN ON MONDAY. WHENEVER THAT STARTS...TEMPERATURES WILL WARM BACK
UP AND THE MARINE LAYER WILL RETREAT. AS OF NOW...THE POSITION OF
THE HIGH DOES NOT LOOK FAVORABLE FOR A RETURN OF MONSOON
MOISTURE...BUT A LOT CAN CHANGE BETWEEN NOW AND THEN.

&&

.AVIATION...01/1800Z.

MID/UPPER LEVEL RIDGE OF HIGH PRESSURE CENTERED SOUTH OF THE AREA
WILL BUILD NORTH. MODERATE UPPER LEVEL SOUTHWEST WINDS AND LIGHT MID
LEVEL SOUTH WINDS WILL PREVAIL OVER THE AREA. SLIGHT CHANCE OF
THUNDERSTORMS OVER THE HIGHER TERRAIN AND DESERT BETWEEN
01/22-02/03Z WITH TOPS 43KFT...MOVING NORTH NORTHEAST 15KT. CLOUD
FREE MARINE LAYER EXTENDED TO APPROXIMATELY .9KFT THIS MORNING.
MARINE LAYER DEPTH WILL CHANGE LITTLE AND AREAS OF CLOUDS WILL EXIST
BY 02/10Z. WEAK ONSHORE PRESSURE GRADIENT THROUGH 02/06Z AND AFTER
02/19Z.

KLAX...CHANCE CIGS 004 BETWEEN 02/10-02/17Z.

KBUR...CURRENT SKY/VSBY CONDITIONS LIKELY.

VIRTUALLY CERTAIN - 95-100%
VERY LIKELY       - 80-95%
LIKELY            - 60-80%
CHANCE            - 30-60%
VERY UNLIKELY     - 20% OR LESS

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (LAXMWWLOX).

&&

PUBLIC...KITTELL
AVIATION...30
SYNOPSIS...SWEET

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Aug 1, 6:00 AM PDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT MON AUG 1 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-021300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM OVER THE MOUNTAINS AND
ANTELOPE VALLEY THIS AFTERNOON AND EVENING...OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

RORKE

In the hours before

Special weather statement, Aug 1, 4:48 PM PDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
448 PM PDT MON AUG 1 2011

CAZ059-020015-
ANTELOPE VALLEY CA-
448 PM PDT MON AUG 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOS ANGELES COUNTY
UNTIL 515 PM PDT...

AT 443 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF LAKE LOS ANGELES...OR 28
MILES EAST OF LANCASTER...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAINFALL AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  EL MIRAGE IN NORTHEASTERN LOS ANGELES COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3451 11772 3465 11786 3483 11768 3482 11766
      3456 11766
TIME...MOT...LOC 2344Z 204DEG 19KT 3471 11768

HALL

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:35 PM PDTSpecial Weather StatementLOX55 min

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.